Wyoming, 2003

Winter Storm in Wyoming, March 5 to 7, 2003

March 5 to 7, 2003 · NWS RIW · 9 events in 9 counties and zones

A strong westerly flow and abundant pacific moisture brought heavy snow to the mountains of western Wyoming. Snowfall ranged from 15 to 40 inches in the mountains to 6 to 12 inches in the valleys.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong westerly flow and abundant pacific moisture brought heavy snow to the mountains of western Wyoming. Snowfall ranged from 15 to 40 inches in the mountains to 6 to 12 inches in the valleys. In addition, strong winds produced considerable blowing and drifting snow, causing blizzard conditions in the Jackson Valley on the morning of March 6th. During the same morning, snow drifts of 3 to 4 feet stranded several motorists north of Afton. On March 6th around 11 PM MST, the summit of Rendezvous Peak at the Jackson Hole Ski Resort reported a wind gust of 93 mph. The summit also clocked a wind gust of 84 mph on March 7th around midnight MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 4, 2:48 PM MST, 9 hours 12 minutes earlier.

Area forecast discussion, Mar 4, 2:48 PM MST, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
248 PM MST TUE MAR 4 2003

...TONIGHT THROUGH FRIDAY NIGHT...
PLETHORA OF HIGHLIGHTS WEDNESDAY THROUGH THURSDAY AS STRONG...MOIST
ZONAL PATTERN TAKES HOLD THROUGH THE SHORT AND MEDIUM RANGE PERIOD.
WEAK DISTURBANCE SLIDING DOWN OUT OF IDAHO AND SWRN MONTANA THIS
EVENING SHOULD SOMEWHAT ENHANCE SNOW SHOWER ACTIVITY OVER THE WEST
AND PRODUCE SOME LIGHT SNOWFALL OVERNIGHT. NOT MUCH EAST OF THE
DIVIDE BUT COULDNT RULE OUT A FEW SNOW SHOWERS JUST ABOUT
ANYWHERE...ESPECIALLY CENTRAL AND SOUTH. THEN THE BIG CHANGE TAKES
PLACE WEDNESDAY UNTIL THE FORESEEABLE FUTURE (AT LEAST THROUGH THIS
FORECAST PERIOD). DEVELOPING SYSTEM OVER SWRN CANADA AND EASTERN
GULF OF ALASKA DROPS RAPIDLY INTO PACNW EARLY WEDNESDAY AND MOVES
QUICKLY INTO WESTERN WYOMING AROUND MIDDAY TO EARLY AFTERNOON. GOOD
ISENTROPIC UPGLIDE SHOULD GET SNOW GOING IN THE WESTERN MOUNTAINS
BY MORNING WITH SNOW BEGINNING TO INCREASE ACROSS THE WESTERN VALLEYS
AND LOWER ELEVATIONS. WINDS WILL INCREASE RAPIDLY TOMORROW MORNING
WITH POSSIBLE BLIZZARD CONDITIONS ACROSS THE MOUNTAINS BY LATE IN
THE DAY. WINDS SHOULD EVEN BECOME QUITE STRONG ACROSS THE WESTERN
VALLEYS AND AS SNOW INCREASES DURING THE DAY AND INTO WEDNESDAY
NIGHT...TRAVEL COULD BECOME QUITE HAZARDOUS. WINDS AT PASS LEVEL
SHOULD INCREASE TO 30 TO 40 MPH WITH GUSTS OVER 60 MPH INTO AT
LEAST THURSDAY. ITS QUITE POSSIBLE PARTS OF THESE WARNINGS MAY
EVENTUALLY BE BLIZZARD WARNINGS. LITTLE CHANGE IN THE PATTERN
THROUGH FRIDAY WITH SNOW CONTINUING...HEAVY AT TIMES IN THE WEST.
SNOW SHOULD BE MEASURED IN THE FEET ACROSS THE MOUNTAINS (1-3 FEET
THROUGH THURSDAY AFTERNOON WITH MORE AFTER THAT) AND OVER A FOOT IN
SOME OF THE FAVORED WESTERN VALLEYS AND UPSLOPE AREAS. EAST OF THE
DIVIDE...WIND WILL BE THE MAJOR ISSUE WITH POTENTIAL HIGH WINDS
WEDNESDAY AFTERNOON AND NIGHT OVER THE WIND CORRIDOR AND BY
WEDNESDAY NIGHT IN CODY. HAVE ISSUED A HIGH WIND WATCH TO COVER
THIS POTENTIAL. ALL AREAS EAST OF THE DIVIDE SHOULD BE WINDY AT TIMES
AND MUCH MILDER. SKRBAC

...SATURDAY THROUGH TUESDAY...
NEW 12Z GFS LITTLE CHANGED 00Z RUN THROUGH 12Z SUN. THIS MEANS
CONTINUED SNOW SAT FOR WRN MTNS AS THE MOISTURE AXIS REMAINS AT OR
NEARBY. A RIDGE IS PROGD FOR SAT NIGHT INTO SUNDAY WHICH MAY SHUT
DOWN THE SNOW. HOWEVER ANOTHER TROF LOOKS TO BEAR DOWN ON THE WEST
AGAIN SUN NIGHT AND MONDAY. WILL NOT MAKE ANY CHANGE TO GRIDS AT
THIS TIME. THE POOLING OF ARCTIC AIR IN WESTERN CANADA ALSO A
CONCERN FOR FRIDAY NIGHT INTO SATURDAY AS THIS AIRMASS TRIES TO MAKE
IT INTO NE ZONES. SOME UNCERTAINTY STILL EXISTS AND WILL NOT TRY AND
NARROW DOWN FROPA THIS FAR OUT.

.RIW...WINTER STORM WARNING WEDNESDAY THROUGH THURSDAY...
       WY ZONES 1..2..12..14..15..24.
       WINTER STORM WATCH WEDNESDAY THROUGH THURSDAY...
       WY ZONES 13..23..25.
       HIGH WIND WATCH WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT...
       WY ZONES 19..20.
       HIGH WIND WATCH WEDNESDAY NIGHT...WY ZONE 3.
Hazardous weather outlook, Mar 4, 5:09 AM MST, 18 hours 51 minutes before
WYZ001>020-022>030-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
509 AM MST TUE MAR 4 2003

...WINTER STORM WATCHES FOR WESTERN MOUNTAINS WEDNESDAY AND
WEDNESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINTER STORM WATCHES HAVE BEEN POSTED FOR THE MOUNTAINS OF WESTERN
WYOMING FOR WEDNESDAY AND WEDNESDAY NIGHT. A STRENGTHENING WESTERLY
FLOW HAS THE POTENTIAL TO BRING SIGNIFICANT SNOWFALL TO THE WESTERN
MOUNTAINS WEDNESDAY THROUGH FRIDAY...ALONG WITH STRONG WIND OVER
MOUNTAIN PASSES AND EAST OF THE DIVIDE.  AFTER A BRIEF DECREASE IN
SNOW AND WIND OVER THE WEEKEND IN THE WEST...SNOW AND WIND ARE
EXPECTED TO INTENSIFY IN THE WESTERN MOUNTAINS AND FAR WEST
VALLEYS LATE SUNDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

WCJIN-WYNW-WYNE-WYSW

TWB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
March 5, 12:00 AM MST to March 7, 12:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Winter Storm, Absaroka Mountains

When
March 5, 12:00 AM MST to March 7, 12:00 PM MST
Where
Absaroka Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
March 5, 12:00 AM MST to March 7, 12:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Jackson Hole

When
March 5, 12:00 AM MST to March 7, 12:00 PM MST
Where
Jackson Hole forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains West

When
March 5, 12:00 AM MST to March 7, 12:00 PM MST
Where
Wind River Mountains West forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Wind River Mountains East

When
March 5, 12:00 AM MST to March 7, 12:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

Winter Storm, Star Valley

When
March 5, 12:00 AM MST to March 7, 12:00 PM MST
Where
Star Valley forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin Foothills

When
March 5, 12:00 AM MST to March 7, 12:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
GENERAL PUBLIC
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Winter Storm, Salt River & Wyoming Ranges

When
March 5, 12:00 AM MST to March 7, 12:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342829, 5342830, 5342947, 5342948, 5342949, 5342950, 5342951, 5342952, 5342953.